Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 138, NWS Paducah, KY

May 24, 2000Wayne County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at May 24, 2000, 8:07 AM CDT for Wayne County, Missouri. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 24, 2000, 8:07 AM CDT (13:07 UTC)
Expired
May 24, 2000, 9:15 AM CDT
In force
68 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wayne County, MO

The radar

The St Louis radar (KLSX), 156 km from the middle of the area, began a volume at 13:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 1.1 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 284 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
284 J/kg
Mixed-layer CIN
-637 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS53 KPAH 241308
SVRPAH
MOC223-241415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
807 AM CDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MISSOURI

* UNTIL 915 AM CDT

* AT 807 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 20 MILES NORTHWEST OF GREENVILLE...OR ABOUT 14
  MILES SOUTH OF IRONTON...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHEAST OF GREENVILLE AT 830 AM CDT

STRONG WINDS AND LARGE HAIL ARE LIKELY. MOVE INTO A STURDY PLACE OF
SHELTER AND STAY AWAY FROM WINDOWS.

LAT...LON 3754 9059 3743 9077 3697 9043 3705 9022

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:27 AM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, May 24, 2:27 AM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
227 AM CDT WED MAY 24 2000

LATEST RADAR SHOWING STRONG THUNDERSTORMS CONTINUING OVER EXTREME
SOUTHERN ILLINOIS AND PORTIONS OF WESTERN KENTUCKY. IR SATELLITE
SHOWS THE CLOUDS FROM THIS TSTM COMPLEX EXTENDING EAST INTO CENTRAL
KENTUCKY AND MIDDLE TENNESSEE.  AN AREA OF MID CLOUDS OVER SOUTH
CENTRAL MISSOURI/NORTHEAST ARKANSAS DOES NOT LOOK TO BE ASSOCIATED
WITH ANY PRECIP AT THIS TIME.  MOST OF PAH CWA IS UNDER A SEVERE
THUNDERSTORM WATCH UNTIL 6 AM CDT...AND STORMS SEEM TO BE FINALLY
WEAKENING.

MAIN FORECAST CHALLENGE WILL BE DEALING WITH ONGOING THUNDERSTORMS
AND HOW LONG TO KEEP PRECIP IN FORECAST FROM THE CURRENT SYSTEM.
BOUNDARY CURRENTLY DRAPED FROM EAST TO WEST ACROSS NORTHERN PORTIONS
OF THE FA.  AVN/NGM...AND EVEN ETA WHICH SEEMS TO BE THE DRIEST...
SHOWS THE CWA SETTING UP FOR A REPEAT TONIGHT OF OUR CURRENT WEATHER
SCENARIO...THOUGH FARTHER SOUTH.  WITH NOT MUCH MOVEMENT OF THE
BOUNDARY...PERSISTENT NORTHWEST FLOW...AND PLENTY OF LOW LEVEL
MOISTURE...ON AND OFF THUNDERSTORMS WILL CONTINUE INTO AT LEAST
EARLY THURSDAY.  WILL KEEP LOW POPS IN FOR TODAY...DUE TO AVN/NGM
INDICATING SOME MINOR PRECIP AMOUNTS ACROSS THE AREA AND LOCATION OF
BOUNDARY.  WILL PUT IN A LITTLE HIGHER POPS FOR TONIGHT FOR ALL BUT
NORTHERN PORTIONS OF THE AREA...AND WILL LIKELY KEEP AT LEAST A
CHANCE IN EVERY DAY THROUGH SATURDAY.  THE EXCEPTION TO THIS MAY BE
THURSDAY NIGHT INTO EARLY FRIDAY...ESPECIALLY IN SW INDIANA AND
VICINITY AGAIN...WITH AVN INDICATING FRONT SAGGING SOUTH OF THE
AREA.  CURRENT PACKAGE REFLECTS THIS...AND WILL ONLY MAKE SOME MINOR
CHANGES TO EXTENDED.

AS FOR TEMPS...ALL MODELS INDICATING SLIGHTLY COOLER TEMPS THAN
PREVIOUS RUN. WILL LEAN TOWARD SLIGHTLY WARMER FAN/FMR NUMBERS.

.PAH...SEVERE THUNDERSTORM WATCH UNTIL 6 AM CDT FOR WEST KENTUCKY...
AND PORTIONS OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI.

RSU

In the hours before

Special weather statement, May 24, 2:27 AM CDT, 5 hours 40 minutes before
ILZ088>094-KYZ004-005-007-008-010>013-015>017-020-021-240830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
227 AM CDT WED MAY 24 2000

...STRONG THUNDERSTORMS CONTINUE ACROSS SOUTHERN ILLINOIS AND WEST
KENTUCKY...

AT 225 AM CDT...THE STORMS HAD BECOME MORE ISOLATED.  THESE
ISOLATED STORMS WERE EMBEDDED ALONG A LINE OF LIGHT SHOWERS. THE
RAIN WAS MOVING SOUTHEAST AT 20 MPH.

BY 330 PM CDT...THE ISOLATED STORMS WILL BE BETWEEN CAIRO AND
PADUCAH AND ALSO BETWEEN CADIZ AND HOPKINSVILLE. ANTICIPATE VERY
HEAVY RAIN...WIND GUSTS TO 40 MPH AND SMALL HAIL WITH THESE STORMS.

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 AM CDT.

TPAH
Special weather statement, May 24, 3:45 AM CDT, 4 hours 22 minutes before
ILZ080-081-084>094-KYZ001>022-MOZ076-086-087-110>112-114-240945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
345 AM CDT WED MAY 24 2000

...SEVERE THUNDERSTORM WATCH 336 IS NO LONGER IN EFFECT OVER
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND WESTERN KENTUCKY...

AT 330 AM...NWS DOPPLER RADAR SHOWED THE THUNDERSTORMS ACROSS
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND WESTERN KENTUCKY HAD
WEAKENED.  THIS TREND IS EXPECTED TO CONTINUE DURING THE NEXT
SEVERAL HOURS.  WHILE AN ISOLATED STRONG THUNDERSTORM IS STILL
POSSIBLE...THE SEVERE THREAT APPEARS TO BE VERY LIMITED.  AS A
RESULT...THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT FOR
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND WESTERN KENTUCKY IS NO
LONGER IN EFFECT.

JSH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:00 PM CDTSevere Thunderstorm WarningPAHBollinger75 min
May 23, 7:24 PM CDTTornado WarningPAHBollinger51 min
May 23, 7:52 PM CDTSevere Thunderstorm WarningPAHCape Girardeau53 min
May 23, 8:03 PM CDTSevere Thunderstorm WarningPAHScott, Stoddard57 min
May 23, 8:12 PM CDTSevere Thunderstorm WarningPAHBollinger63 min
May 23, 8:17 PM CDTTornado WarningPAHScott, Stoddard43 min
May 23, 8:44 PM CDTSevere Thunderstorm WarningPAHCape Girardeau31 min
May 23, 8:54 PM CDTSevere Thunderstorm WarningPAHScott81 min
May 23, 8:58 PM CDTSevere Thunderstorm WarningPAHMississippi77 min
May 23, 9:04 PM CDTTornado WarningPAHScott71 min
May 24, 8:21 AM CDTTornado WarningPAHWayne39 min
May 24, 8:37 AM CDTTornado WarningPAHBollinger23 min
May 24, 8:44 AM CDTSevere Thunderstorm WarningPAHCape Girardeau31 min
May 24, 8:50 AM CDTTornado WarningPAHStoddard25 min
May 24, 8:53 AM CDTSevere Thunderstorm WarningPAHScott37 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.